News18» News»Lifestyle»What Happens When You Overdose on Vitamin Supplements
2-MIN READ

What Happens When You Overdose on Vitamin Supplements

What Happens When You Overdose on Vitamin Supplements

While vitamins are necessary for the proper functioning of the body, the excess of these vitamins can result in adverse effects, some of which can be dangerous.

Given the pandemic, the common focus of nearly every individual has been to boost their immune system, in the case of them contracting COVID-19. Apart from trying to eat healthy and exercising regularly, many people have started taking extra vitamins and minerals to balance out whatever is missing in their diet. But due to incomplete knowledge about the dosage of the vitamins, people may end up overdosing with over-the-counter vitamin supplements. While vitamins are necessary for the proper functioning of the body, the excess of these vitamins can result in adverse effects, some of which can be dangerous.

Vitamins are majorly divided into two categories; fat-soluble vitamins (vitamin A, D, E and K) and water-soluble vitamins (vitamin B family and vitamin C).

It is worth noting that while healthy individuals may only experience side effects after taking large doses of the vitamins, people with health conditions may experience serious reactions even with small doses. It is recommended that you consult a doctor before you start consuming any supplement.

Here are some of the side effects associated with overdosing on some of the most common vitamins:

1. Vitamin A

Vitamin A toxicity, also known as hypervitaminosis A, can occur by not only taking excess supplements but can also occur by eating excess vitamin-A-rich foods. The side effects can be as mild as nausea and can get as severe as increased intracranial pressure, coma and even death. Hypervitaminosis A can occur by having 200 mg of vitamin A even once.

2. Vitamin D

Excess consumption (more than 50,000 International Units daily) of vitamin D supplements can result in serious side effects such as loss of appetite, sudden weight loss, irregular heartbeat and even organ damage.

3. Vitamin E

Consumption of vitamin E supplements during pregnancy has been associated with abdominal pain and premature rupture of the amniotic sac. High doses of vitamin E supplements can prevent the clotting of blood, thus resulting in hemorrhage.

4. Vitamin B

Vitamin B comprises of vitamin B1 (thiamine), vitamin B2 (riboflavin), vitamin B3 (niacin), vitamin B5 (pantothenic acid), vitamin B6 (pyridoxine), vitamin B9 (folate), vitamin B7 (biotin) and vitamin B12 (cobalamin). Consumption of 1 to 3 grams of nicotinic acid (a form of niacin) per day can result in high blood pressure, abdominal pain, disturbed vision and even liver damage. Prolonged consumption of around 1 to 6 grams of vitamin B6 every day can cause nausea, heartburn, sensitivity to light and skin lesions. Excess consumption of folate or folic acid in the form of a supplement can affect mental function and the immune system.

5. Vitamin C

Vitamin C is usually safe but excess of it can cause gastrointestinal problems such as diarrhoea, abdominal cramps, nausea and vomiting. People consuming around 6 grams of vitamin C per day have reported migraine attacks. People with iron storage disorders such as hemochromatosis must consume vitamin C in moderation as it can cause tissue damage and fatal heart abnormalities.

6. Vitamin K

Excess vitamin K usually does not possess any side effects. However, vitamin K should be avoided by the people taking certain medications such as warfarin (blood thinner) or antibiotics as it can interfere with the action of these medicines.

For more information, read our article on Top 10 vitamins for Women’s Health. Health articles on News18 are written by myUpchar.com, India’s first and biggest resource for verified medical information. At myUpchar, researchers and journalists work with doctors to bring you information on all things health.

Disclaimer: The information provided here is intended to provide free education about certain medical conditions and certain possible treatment. It is not a substitute for examination, diagnosis, treatment, and medical care provided by a licensed and qualified health professional. If you believe you, your child or someone you know suffers from the conditions described herein, please see your health care provider immediately. Do not attempt to treat yourself, your child, or anyone else without proper medical supervision. You acknowledge and agree that neither myUpchar nor News18 is liable for any loss or damage which may be incurred by you as a result of the information provided here, or as a result of any reliance placed by you on the completeness, accuracy or existence of any information provided herein.